New Jersey, 2012

Wildfire in New Jersey, April 4, 2012

April 4, 2012 · NWS PHI · 1 event in 1 county or zone

A brush fire occurred near Westbound Interstate 78 in Hunterdon County in Lebanon Township near exits 20A and 20B on the 4th. Two fires companies extinguished the blaze.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A brush fire occurred near Westbound Interstate 78 in Hunterdon County in Lebanon Township near exits 20A and 20B on the 4th. Two fires companies extinguished the blaze. Strong north winds contributed to the spread of the blaze as peak wind gusts averaged around 30 mph. The unseasonably dry weather caused the New Jersey Forestry Service to enact Stage 1 camp fire restrictions. It prohibited fires on the ground unless it was in a prepared fire ring constructed of steel, stone, brick or concrete with a gravel or masonry base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 8:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 4, 8:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
908 AM EDT WED APR 4 2012

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE AND COLD FRONT WILL MOVE THROUGH THE
REGION TODAY. A LARGE HIGH PRESSURE SYSTEM WILL BUILD SOUTHWARD FROM
CANADA FOR THE END OF THE WEEK INTO THE EARLY PART OF NEXT WEEK. A
SERIES OF FRONTAL BOUNDARIES ARE EXPECTED TO AFFECT THE AREA LATE
DURING THE EARLY AND MIDDLE PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ESTF UPDATE MAINLY FOR SKY COVER ADJUSTMENTS SLOWING CLEARING
SOUTH SLIGHTLY. LATEST LAV GUIDANCE CONTINUES TO SUPPORT FORECAST
MAX TEMPS AND DROP IN DEW POINTS.

TRACE SHOWERS OCCURRED ACROSS NORTHERN NEW JERSEY LATE THIS PAST'
TUESDAY EVENING. A SECOND BATCH OF SHOWERS RACED SEWD FROM CENTRAL
PA THRU SE PA...CENTRAL AND S NJ...N DE AND NE MD BETWEEN 07Z-
09Z DEPOSITING MINOR AMTS OF MEASURABLE .01 HERE AND THERE.

UKMET AND ECMWF HAD A DECENT AND BEST IDEA ON THIS MINOR QPF.

CLEARING WILL OCCUR BUT IS DELAYED SLIGHTLY. DRYING IS RAPIDLY
EVAPORATING THE MID DECK CLOUDS IN NE PA INTO NW NJ WHILE THE REMAINING
MID DECK CLEARS SEWD FROM NW PA.

THINK PHL HAS A BRILLIANTLY SUNNY AFTN.

THIS WONT FLAW THE CHARACTER OF THE DAY AS P/S SHOULD CONTINUE TO
WORK FOR DE/E MD AND SUNNY ELSEWHERE.

THIS AFTERNOON LOOKS BEAUTIFUL FOR EARLY APRIL!

TEMPERATURES WILL BE SLIGHTLY WARMER THAN TUESDAYS. RANGING FROM THE
60S NORTH TO 70S SOUTH...EXCEPTION UPPER 50S POCS. USED THE 00Z/4
GFS MAV MOS SOLELY SINCE THE 00Z/4 NAM METMOS LOOKS TOO COLD...
ESPECIALLY WHEN CONSIDERED AGAINST ALL THE OTHER MODEL 2M TEMP FCSTS
FOR 18Z AS WELL AS THE NAM'S OWN RATHER WARM BL TEMP OF ABOUT 17C AT
KPHL. THE NEW 06Z NAM CONTINUES ON TRACK WITH ITS PRIOR 00Z FCST
BL TEMPS.

VIRTUALLY 100 PCT SUNSHINE BY MIDDAY NORTH BUT CIRRUS MAY PREVENT
MORE THAN A P/S CONDITION IN SE MD AND S DE THIS AFTN.

WINDS WILL INCREASE WITH HEATING AND G25 MPH SHOULD BE WIDESPREAD
AFTER 11 AM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
TONIGHT...ISSUED A FROST ADVY FOR LEHIGH VALLEY REGION...CONFIDENCE
NOT IDEAL BUT LOW TEMPS 34-36 SHOULD PERMIT A LITTLE FROST...ALBEIT
BRIEF. WORDED PATCHY FROST ADJACENT IN NNJ VCNTY MORRIS HUNTERDON
AND SOMERSET COUNTIES WHERE NO ADVY. THIS ADVY ISSUANCE IS NOT
WITH IDEAL 100 PCT CONFIDENCE AND LOW TEMPS MAY END UP SLIGHTLY TOO
WARM IF A SLIGHTLY STIRRING N WIND OCCURS.

N WIND TONIGHT BRIEFLY INCREASES IN THE LATE EVENING DUE TO
TIGHTENING OF THE PRES GRADIENT. USED THE HIGHER OF THE AVBL 00Z/4
NAM/GFS MOS SUSTAINED WIND GUIDANCE.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
TWO MAIN FEATURES WILL COME INTO PLAY DURG THE EXTENDD PD. THE
FIRST WILL BE A LARGE AREA OF HIGH PRESSURE THAT WILL BUILD DOWN
FROM CANADA AND DOMINATE THE WX INTO EARLY NEXT WEEK. THE SECOND
FEATURE IS AN AREA OF LOW PRESSURE WHICH WILL MOVE OFF THE SERN
CONUS COAST LATE THIS WEEK AND THEN RAPIDLY INTENSIFY AS IT MOVES
TWD THE CANADIAN MARITIMES. THIS LOW IS THEN FCST TO RETROGRADE
AND WITH THE ASSISTANCE OF SOME ENERGY DROPPING DOWN FROM ERN
CANADA WILL CARVE OUT A LARGE TROF OVER THE ERN CONUS FOR THE ERLY
AND MIDDLE OF PORTIONS OF NEXT WEEK.

THE HIGH PRESSURE SYSTEM WILL MOVE DOWN ACROSS THE MIDWEST EARLY
ON THURSDAY AND BUILD EWD THROUGH THE WEEKEND. EXPECT DRY WX WITH
TEMPS NR OR SLIGHTLY ABV NRML, LITTLE IN THE WAY OF CLOUDS, BUT IT
WILL BE BREEZY WITH THE PRESSURE GRADIENT BETWEEN THE HIGH AND THE
STRENGTHENING LOW OFF THE COAST. THE DRY AND WARM WX WILL CONTINUE
THROUGH ABOUT MONDAY. THEN, SOME ENERGY DROPPING DOWN FROM CANADA
AND THE SHARPENING TROUGH WILL BRING AN INCREASE IN CLOUDS INTO
EARLY NEXT WEEK. THE MDLS CONTINUE TO DIFFER ON THE TIMING AND
AREAL EXTENT OF ANY PRECIP CHCS, SO FOR NOW WILL CONTINUE TO RUN
WITH SCHC AND LOW CHC POPS UNTIL IT BECOMES CLEARER AS TO WHICH PD
OR PDS HAVE THE BEST SHOT OF RAIN. CONFIDENCE IS LOW AS TO WHICH
TIME FRAME WILL BE BUT OVERALL PRECIP POTENTIAL DOES NOT SEEM THAT
HIGH ATTM EITHER.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

AFTER 12Z...VFR WITH REMAINING CIGS AOA 5000 FT MAINLY S PTN DURING
THE MORNING. SHOULD BECOME CLEAR KPHL NORTH FOR THE AFTN. NW WIND
GUSTS 20-26KT KTS AFTER 15Z.

TONIGHT...VFR CLEAR. WIND TURNS N 5-15 KTS.

OUTLOOK...
HIGH PRESSURE WILL DOMINATE THE WX PATN THRU THE WEEKEND AND
EXPECT VFR CONDS TO PREVAIL. THE WIND COULD BECOME GUSTY FROM THE
NW BY THE WEEKEND AS THE PRESSURE GRADIENT INCREASES BETWEEN THE
AFOREMENTIONED HIGH AND A STRENGTHENING AREA OF LOW PRESSURE
MOVING NORTHWARD IN THE ATLANTIC.

&&

.MARINE...
SCA HEADLINE FOR ONLY THE NNJ PTN OF THE WATERS ATTM. FIRST CHANCE
OF ADVY WIND SHOULD BE SANDY HOOK TO 44065 LATE THIS AFTN OR
EVENING AS GUSTY NW WINDS DEVELOP. IF G25-30 KT DEVELOP LATE THIS
EVENING...THEN A GOOD CHC THEY WILL SLIDE RAPIDLY SOUTH DURING THE
NIGHT AND THAT WE WOULD NEED TO EXPAND THE ADVY SOUTHWARD TO INCL
MOST OF THE REMAINING ATLC COAST WATERS AS WELL AS LOWER DE BAY.
NO MATTER...THE EVENT IS PROBABLY BRIEF A 2-5 HR PERIOD PRIMARILY
IN THE 02Z-10Z TIME FRAME.

WARM AIR OVER THE COOLER WATERS IS THE INITIAL CONCERN THAT THIS MAY
BE OVERDONE AND SO ONLY ISSUED AGAINST OKX AREA WHERE SCA ALREADY
POSTED. ALSO...THE 00Z GFS WAS NOT QUITE AS EMPHATIC ON WIND TRANSFER.

OUTLOOK...
HIGH PRESSURE WILL BUILD DOWN FROM CANADA FOR THURSDAY THROUGH THE
WEEKEND AND WINDS AND SEAS WILL REMAIN BELOW CRITERIA THRU THE END
OF THE WEEK. HOWEVER, AN AREA OF LOW PRESSURE IS FORECAST TO
STRENGTHEN AS IT MOVES OFF THE SERN COAST ON FRIDAY THEN TWD THE
CANADIAN MARITIMES. THE PRESSURE GRADIENT BETWEEN THIS LOW AND THE
HIGH PRESSURE WILL TIGHTEN AND WINDS WILL INCREASE FROM THE NW.
ITS PSBL THAT OVER THE WKND WE COULD NEED MARINE FLAGS DEPENDING
ON THE STRENGTH AND PATH OF THE LOW AS IT MOVES BY OFF THE CST.

&&

.FIRE WEATHER...
WINDS WILL BE A BIT MORE GUSTY THIS AFTERNOON COMPARED TO TUESDAY
AFTERNOON. RH YDY AFTN DIPPED INTO THE MID TEENS. THIS AFTN MIN RH
IS FORECAST TO BE NEAR 20 PCT IN NJ/PA AND 25 TO 30 PCT IN DE/E MD.

WE'LL COORDINATE ONCE AGAIN WITH OUR PARTNERS THIS MORNING BUT
FOR NOW AN SPS SUFFICES FOR NJ AND PA AND N DE...FOR THIS AFTN.

WITH HIGH PRESSURE BUILDING ACROSS THE AREA FOR THE END OF THE
WEEK, RELATIVE HUMIDITIES MAY APPROACH OR FALL BELOW 30 PERCENT.
HOWEVER, THE WINDS SHOULD NOT BE AS STRONG AS TODAY AND WEDNESDAY.
SO RED FLAG CONDITIONS ARE NOT ANTICIPATED AT THIS TIME FOR
THURSDAY THROUGH THE WEEKEND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FROST ADVISORY FROM 4 AM TO 8 AM EDT THURSDAY FOR PAZ060>062.
NJ...FROST ADVISORY FROM 4 AM TO 8 AM EDT THURSDAY FOR NJZ007.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT
     THURSDAY FOR ANZ450-451.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...DRAG/GIGI
SHORT TERM...DRAG
LONG TERM...NIERENBERG
AVIATION...DRAG/NIERENBERG
MARINE...DRAG/NIERENBERG
FIRE WEATHER...DRAG
Hazardous weather outlook, Apr 4, 4:25 AM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EDT WED APR 4 2012

NJZ001-PAZ054-055-050930-
SUSSEX-CARBON-MONROE-
525 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON HAS
PROMPTED A SPECIAL WEATHER STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW RELATIVE HUMIDITIES ARE EXPECTED FOR MUCH OF THE REST OF THE
WEEK, BUT BELOW CRITERIA WINDS SHOULD LIMIT THE NEED FOR ANY
WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ008>010-012>027-PAZ067>071-050930-
NEW CASTLE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
525 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON HAS
PROMPTED A SPECIAL WEATHER STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW RELATIVE HUMIDITIES ARE EXPECTED FOR MUCH OF THE REST OF THE
WEEK, BUT BELOW CRITERIA WINDS SHOULD LIMIT THE NEED FOR ANY
WARNINGS.

FROST OR FREEZING TEMPERATURES ARE POSSIBLE IN THE COUNTRYSIDE FOR
SEVERAL HOURS EARLY FRIDAY AND SATURDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-PAZ060>062-050930-
WARREN-BERKS-LEHIGH-NORTHAMPTON-
525 AM EDT WED APR 4 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

ELEVATED FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON HAS PROMPTED
A SPECIAL WEATHER STATEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

LOW RELATIVE HUMIDITIES ARE EXPECTED FOR MUCH OF THE REST OF THE
WEEK, BUT BELOW CRITERIA WINDS SHOULD LIMIT THE NEED FOR ANY
WARNINGS.

FROST OR FREEZING TEMPERATURES ARE POSSIBLE IN THE COUNTRYSIDE FOR
SEVERAL HOURS EARLY FRIDAY AND SATURDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-050930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
525 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

WINDS WILL BE GUSTY ON TODAY, BUT RELATIVE HUMIDITY LEVELS ARE NOT
EXPECTED TO BE HIGH ENOUGH TO THE NEED ANY RED FLAG WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOW RELATIVE HUMIDITIES ARE EXPECTED FOR MUCH OF THE REST OF THE
WEEK, BUT BELOW CRITERIA WINDS SHOULD LIMIT THE NEED FOR ANY RED
FLAG WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-050930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
525 AM EDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hunterdon

When
April 4, 10:00 AM EST to 12:00 PM EST
Where
Hunterdon forecast zone
Reported by
Newspaper
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379669.